Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 32, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 27, 2004, 2:07 PM EDT for Aiken County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 2:07 PM EDT (18:07 UTC)
- Expired
- Sep 27, 2004, 2:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 10:40 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 271807
TORCAE
SCC003-271830-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT
* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER AIKEN
COUNTY...OR ABOUT 12 MILES NORTHEAST OF AIKEN...MOVING NORTHWEST AT
45 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3383 8163 3384 8160 3371 8149 3363 8160
3363 8161 3360 8164 3360 8165 3371 8177
3372 8178
$$
LMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 11:24 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 27, 11:24 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1124 AM EDT MON SEP 27 2004
.UPDATE...
WATER VAPOR SHOWING DRY SLOT MOVING NORTHWARD FROM FLORIDA AND
COASTAL GA. AIRMASS STABLE OVER NORTHWESTERN HALF OF THE CWA AND
SLIGHTLY UNSTABLE OVER THE SOUTH AND EAST. EXPECT AIRMASS TO
DESTABALIZE EVEN MORE FOR THE AFTERNOON AS DRY SLOT MOVES IN. HAVE
NUDGED HOURLY TEMPS DOWN A COUPLE OF DEGREES. WILL LEAVE MAXES IN
THE MID AND UPPER 70S FOR THIS AFTERNOON. WIND GUSTS HAVE NOT BEEN
IMPRESSIVE SO FAR, BUT ONCE BREAKS IN LOW CLOUDS OCCUR,
WINDS SHOULD INCREASE. WILL LEAVE WIND ADVISORY AND FLOOD WATCH IN
PLACE.
&&
.PREV DISCUSSION...
MODELS ARE MORE IN LINE WITH THE REMNANTS OF JEANNE TODAY. THE
TRACK IS STILL TAKING THE SYSTEM INTO THE FOOTHILLS AND THEN
TURNING IT NE INTO NC BY TUES AM. LOOKS LIKE SEVERAL THINGS WILL BE
COMING TOGETHER BY MIDDAY TODAY AS 850 MB JET WILL BE PLAYING A
MAJOR FACTOR IN THE PRECIP DEVELOPMENT TODAY. PWS ARE EXPECTED TO
BE NEAR 2.33 INCHES. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT AND
AREAS WILL SEE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS OF UP TO
6 INCHES DURING THE EVENT. THE EVENT LOOKS LIKE IT WILL BE AROUND 12
HOURS WITH THE TIME FRAME LOOKING RIGHT NOW TO BE FROM AROUND
MIDDAY TODAY TO MIDNIGHT TONIGHT.
ANOTHER CONCERN TODAY WILL BE THE POSSIBLE TORNADO THREAT. RIGHT NOW
THERE IS A WATCH BOX IN EFFECT UNTIL 9 AM FOR THE AREA SOUTH OF CAE.
THIS WILL MORE THAN LIKELY BE EXTENDED NORTHWARD TODAY AS THE SYSTEM
APPROACHES. THE BEST SHEAR ZONE WILL BE IN THE EASTERN SIDE OF THE
SYSTEM. RIGHT NOW HELICITIES WERE FORECAST TO BE AROUND 335 BY EARLY
THIS MORNING AROUND CAE. COASTAL TROUGH WILL PLAY AN IMPORTANT ROLE
IN DETERMINING WHERE THE TORNADOES WILL FORM. DEWPOINTS ARE IN THE
MID TO UPPER 70S ALONG THE COAST RIGHT NOW AND THIS BOUNDARY IS
EXPECTED TO MOVE INLAND AND ALLOW MORE MOISTURE TO FEED INTO THE
MIDLANDS BY LATE THIS MORNING. THIS MIGHT ALSO ACT AS SHEAR ZONE
FOR TORNADIC ACTIVITY.
THE SYSTEM IS EXPECTED TO BE NORTH OF THE AREA BY LATE ON TUESDAY
WITH DRY AIR WRAPPING AROUND THE SYSTEM. CURRENT REGIONAL RADAR
IMAGES INDICATE THE SOUTHERN HALF OF THE SYSTEM HAS ERODED AWAY AND
SO WE DONT EXPECT THE SOUTHERN SEMICIRCLE OF THE SYSTEM TO CONTAIN
MUCH IN THE WAY OF PRECIP. CLEARING SHOULD OCCUR RATHER QUICKLY AS
THE SYSTEM MOVES BY AS DRY AIR WILL WORK ITS WAY IN HERE BY TUESDAY
AFTERNOON. WEDNESDAY LOOKS RATHER PLEASANT WITH COOLER TEMPERATURES
AND SUNNY SKIES.
NO BIG CHANGES MADE TO THE EXTENDED. LOOKS LIKE VERY PLEASANT
CONDITIONS FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A
LARGE AREA OF HIGH PRESSURE BUILDS INTO THE AREA.
MVFR CEILINGS GRADUALLY LOWERING TO IFR BY LATE MORNING AND
CONTINUING THROUGH THE AFTERNOON AND EVENING AS RAIN AND SCATTERED
THUNDERSTORMS SPREAD NORTH ACROSS THE AREA FROM THE REMNANTS OF
JEANNE. VISIBILITIES VFR/MVFR IN SCATTERED SHOWERS EARLY BECOMING
IFR IN WIDESPREAD RAIN AFTER MID MORNING. SURFACE WINDS 09025G35KT
TODAY BECOMING SOUTHEAST TO SOUTH TONIGHT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THROUGH TONIGHT.
WIND ADVISORY TODAY AND TONIGHT.
GA...FLOOD WATCH THROUGH TONIGHT.
WIND ADVISORY TODAY AND TONIGHT.
&&
SHORT TERM: LM
AVIATION: LMHazardous weather outlook, Sep 27, 5:35 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT MON SEP 27 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 535 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER. IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE), THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK (CAESPSCAE)ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY FROM RUNOFF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. RCC
In the hours before
Local storm report, Sep 27, 10:32 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1032 AM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM TORNADO 3 NW MANNING 33.72N 80.25W
09/27/2004 CLARENDON SC COUNTY OFFICIAL
TORNADO MOVING NORTHWEST ALONG HIGHWAY 521
&&
CDLLocal storm report, Sep 27, 11:32 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 AM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM TORNADO 4 N MANNING 33.75N 80.22W
09/27/2004 CLARENDON SC COUNTY OFFICIAL
*** 4 INJ *** IN CITY OF ALCOLU 2 MOBILE HOMES
DESTROYED...4 INJURIES TRANSPORTED TO HOSPITAL.
1025 AM TORNADO 4 N MANNING 33.75N 80.22W
09/27/2004 CLARENDON SC COUNTY OFFICIAL
DAMAGE TO ALCOLU HEAD START SCHOOL...MINOR
INJURIES...UNKNOWN NUMBER.
&&
CDLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 10:13 AM EDT | Tornado Warning | CAE | Clarendon | 17 min |
| Sep 27, 1:30 PM EDT | Tornado Warning | CAE | Aiken | 15 min |
| Sep 27, 2:54 PM EDT | Tornado Warning | CAE | Lexington, Saluda | 36 min |
| Sep 27, 4:29 PM EDT | Tornado Warning | CAE | Saluda | 31 min |
| Sep 27, 4:49 PM EDT | Tornado Warning | CAE | Newberry | 26 min |
| Sep 27, 4:57 PM EDT | Tornado Warning | CAE | Newberry | 33 min |
| Sep 27, 5:24 PM EDT | Tornado Warning | CAE | Lexington, Newberry | 36 min |
| Sep 27, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 34 min |
| Sep 27, 7:35 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 25 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.